Thunderstorm Wind, Sheridan
- When
- July 21, 3:45 PM MST
- Where
- Sheridan County, 8 mi SE of Tasco
- Measured
- 65 kt (75 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.267, -100.200
Quansit hut pushed off foundation.
Several strong, slow-moving thunderstorms developed over Decatur and Rawlins counties in northwest Kansas and moved northward into southern Nebraska. Several reports of urban and lowland flooding were reported for a short time due to rapid runoff, in addition to strong, damaging winds and small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Several strong, slow-moving thunderstorms developed over Decatur and Rawlins counties in northwest Kansas and moved northward into southern Nebraska. Several reports of urban and lowland flooding were reported for a short time due to rapid runoff, in addition to strong, damaging winds and small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 21, 12:45 PM MST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 145 PM MDT SUN JUL 21 2002 PREFRONTAL TROUGH HAS MADE IT ACROSS MUCH OF THE CWA...NOTED BY THE CU/TCU GOING UP FROM KMCK SOUTHWEST TO KGCK. THIS LINE IS EXPECTED TO DEVELOP RATHER QUICKLY AS UPPER TROUGH APPROACHES THE AREA. TON...COLD FRONT AND ASSOCIATED UPPER TROUGH MOVE ACROSS THE AREA PRODUCING SHOWERS AND THUNDERSTORMS. ETA HAS A GOOD HANDLE ON QPF COMPARED TO THE RADAR MOSAIC SO WILL TREND THAT WAY. MET GUIDANCE GIVING HIGH POPS WITH FSL RUCII SHOWING A SOLID LINE OF PRECIP. WILL BUMP UP THE POPS A BIT AND GO LIKELY OVER THE CENTRAL/EASTERN CWA. FSL RUC II SHOWING LOW PRESSURE ALONG THE FRONT TONIGHT WITH SOME WRAPAROUND PRECIP OVER THE WESTERN CWA. ETA DOESNT SHOW THIS. WILL KEEP A CHANCE FOR THAT AREA. MIN TEMPS WILL BE COOLEST FROM NORTHWEST TO SOUTHEAST AS AIRMASS MODIFIES BEHIND THE FRONT. WILL GO WITH 55 TO 60 OVER YUMA COUNTY WITH 60 TO 65 OVER ALL BUT FAR EAST/SOUTH WHERE 70 TO 75 LOOKS GOOD. WINDS NORTHEAST 10 TO 20 MPH. MON/MON NGT...WILL KEEP SOME SMALL POPS OVER THE FAR SOUTHERN/SOUTHEAST CWA FOR SOME TSRA AS THE FRONT SLOWLY MOVES OUT OF THE AREA. NORTHEAST WINDS WILL CONTINUE TO BRING SOME COOLER AIR INTO THE AREA. HIGH TEMPS WILL BE NOTICEABLY COOLER WITH READINGS IN THE MID 80S WEST TO NEAR 90 EAST. AS SURFACE HIGH SLOWLY MOVES EAST WINDS WILL GRADUALLY TURN TO THE SOUTHEAST AS SURFACE TROUGH DEVELOPS ALONG THE FRONT RANGE. LOW TEMPS WILL REMAIN COOLER THAN PREVIOUS DAYS... ESPECIALLY OVER THE EAST. WILL GO WITH READINGS IN THE 55 TO 60 RANGE. TUE-TUE NGT...SOUTH WINDS INCREASE ON BACKSIDE OF THE SURFACE HIGH WITH BREEZY CONDITIONS EXPECTED. THESE WINDS WILL INCREASE THE MOISTURE ALONG AND WEST OF THE CO/KS BORDER BUT WITH CIN VALUES GREATER THAN 50 J/KG IT WILL REMAIN DRY. SOUTH WINDS CONTINUE TUE NIGHT WITH NO PRECIP EXPECTED. MINS WILL BE A BIT WARMER AS AIRMASS WARMS. LOOK FOR HIGHS IN THE UPPER 80S/LOWER 90S. WILL GO WITH MINS IN THE MID 50S/LOWER 60S AS THE ETA APPEARS TO BE A BIT OVERZEALOUS ON WARMING. WED...AS SURFACE TROUGH MOVES OUT TOWARD THE CENTRAL PLAINS SOUTH TO SOUTHWEST WINDS WILL DEVELOP. ETA SUGGESTS 850 TEMPS WILL WARM 8-12F WHILE THE AVN GIVES 7 TO 11. GIVEN THE AGREEMENT BETWEEN THE TWO WILL WARM THINGS UP BACK TOWARD THE CENTURY MARK. THU-SUN...THE UPPER LEVEL PATTERN FEATURES AN UPPER LEVEL HIGH PRESSURE AREA OVER THE AREA THROUGH THE PERIOD...WITH SOME POSITION DIFFERENCES TOWARD THE LATTER END OF THE PERIOD. AT THE SURFACE...A TROUGH OF LOW PRESSURE ALONG THE CO/KS BORDER ON THURSDAY DEVELOPS INTO A FRONTAL BOUNDARY WITH NORTH WINDS OVER THE NORTHWEST PORTION OF THE AREA. THE FRONT PUSHES THROUGH THE AREA ON SATURDAY WITH A SURFACE TROUGH AND SOUTHERLY WINDS RETURNING FOR SUNDAY. LOOKS TO BE DRY FOR THE DAY THURSDAY. ON FRIDAY...DESPITE THE FRONTAL BOUNDARY AND PLENTIFUL MOISTURE 700MB TEMPS FORECAST TO BE IN EXCESS OF 15C... NOT GOOD FOR PRECIP. WILL WORD IT DRY. LOOKS LIKE A STRONG VORT MAX MOVES ACROSS FRIDAY NIGHT WITH CURRENT AND PREVIOUS GUIDANCE AND 12Z AVN SHOWING PRECIP ACROSS THE AREA. WILL GO AHEAD AND KEEP IT MENTIONED. FOR SATURDAY...SIMILAR SCENARIO TO FRIDAY. 700 TEMPS 14- 15C SO NO PRECIP EXPECTED. A PIECE OF ENERGY AND POCKET OF 500-300 MOISTURE MOVES ACROSS SATURDAY NIGHT AND DESPITE QPF GRIDS WILL GO AHEAD AND MENTION SOME PRECIP. ON SUNDAY MONSOONAL MOISTURE REMAINS TO THE WEST OF THE AREA. WITH 700 TEMPS IN THE 15-16C RANGE WILL GO DRY. GUIDANCE REMAINS CONSISTENT WITH LOWS IT THE 60S AND HIGHS IN THE LOW/MID 90S THROUGH THE PERIOD. THESE MAY BE A BIT LOW GIVEN THE VERY WARM 700 TEMPS. WILL BUMP UP THUR AND FRI READINGS TO AROUND 100 BUT VERY WELL COULD SEE 100-105. .GLD...NONE. DDT
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-220600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1059 AM MDT SUN JUL 21 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL SLOWLY MOVE SOUTHEAST ACROSS THE TRI-STATE AREA TODAY AND THIS EVENING. BY DARKNESS IT WILL BE THROUGH THE REGION AND MOVING INTO CENTRAL AND SOUTHWEST KANSAS. CLOUDINESS WILL INCREASE OVER THE AREA AS THE AFTERNOON PROGRESSES AND SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT AS IT MOVES SLOWLY SOUTHEAST. FURTHER A WEAK UPPER AIR DISTURBANCE WILL PASS ACROSS THE REGION DURING THE EVENING POTENTIALLY INTENSIFYING SOME OF THE THUNDERSTORMS DURING THAT TIME. MOST OF THE THUNDERSTORMS ARE EXPECTED TO BE SCATTERED AND GENERAL IN NATURE...PRODUCING SMALL IF ANY HAIL AND BRIEF PERIODS OF MODERATE TO HEAVY RAIN. HOWEVER A FEW MAY BECOME SEVERE WITH ONE INCH HAIL AND WIND GUSTS TO NEAR 50 MPH THE GREATEST THREAT. RJC
The Goodland radar (KGLD), 130 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Quansit hut pushed off foundation.
House roof damaged. Debris from roof broke windows in nearby building.
Large tree blown over by thunderstorm winds.
Numerous 4-inch diameter tree limbs down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304309, 5304310, 5304311, 5304312, 5304313, 5304314.